Alabama, 2023

Damaging Winds in Alabama, July 22, 2023

July 22, 2023 · NWS TAE · 2 events in 2 counties and zones

A typical summer pattern persisted with scattered thunderstorms across the area with a few reports of severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A typical summer pattern persisted with scattered thunderstorms across the area with a few reports of severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 22, 7:50 AM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Jul 22, 7:50 AM CST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
950 AM EDT Sat Jul 22 2023

...New UPDATE...

.UPDATE...
Issued at 947 AM EDT Sat Jul 22 2023

The previous forecast appears to be on track. Scattered to
widespread showers and thunderstorms are expected to develop
across the area this afternoon with damaging winds, hail, and
heavy rainfall possible. SPC has upgraded much of the area to a
Slight Risk (level 2 of 5) for severe weather today. A heat
advisory remains in effect for all our Florida counties.

&&

.NEAR TERM...
(Today and tonight)
Issued at 345 AM EDT Sat Jul 22 2023

A continuation of the pattern change that began yesterday will
bring even greater shower/thunderstorm chances to the tri-state
region today. Overnight, strong thunderstorms pushed through
southwest Georgia as the upper level ridge broke down and for this
afternoon a broad upper level trough will be in place overhead.
At the surface, a weak frontal boundary associated with this
trough will drift south. With increased support aloft over an
unstable airmass and increased convergence thanks to the
seabreeze, it should be a active afternoon. The main activity will
wait to develop until the early afternoon, but a few isolated
showers/storms could develop early in the morning thanks to a
decaying outflow boundary from Friday evenings storms. We're
beginning to see this now with showers storms across central
Alabama into southwest Georgia.

With most of the activity, especially across Florida, not getting
going until the afternoon period we're likely to see at least one
more afternoon of hot temperatures with the heat indicies
climbing to near 110 deg F across the Panhandle and Big Bend. So
one more heat advisory was issued for this afternoon in these
areas.

With moderate/high instability forecast to develop again along
with steep lower level lapse rates, damaging wind gusts will be
the primary concerns with strong/severe storms. For this reason a
marginal (level 1 of 5) risk of severe weather is in place for
much of southern Alabama/Georgia and our Florida counties. In
addition to severe potential, high PWATs in place will lead to
high rainfall rates so any slow moving/training storms will have
the potential to produce localized flooding.

&&

.SHORT TERM...
(Sunday through Monday night)
Issued at 345 AM EDT Sat Jul 22 2023

Showers and thunderstorms are expected to continue on Sunday as
the upper level troughing continues to deepen over the region.
High instability, decent deep-layer shear, and steep low/mid-level
lapse rates prevail through the day, allowing for thunderstorms
to become strong with gusty winds being the main concern. With the
moist air mass remaining, heavy rainfall leading to possible
flash flooding will also be a concern with the storms that
develop. But, a frontal boundary will have begun its passage
through the CWA, allowing for drier air to attempt to filter in
from the north during the day on Sunday through Monday. PoPs will
be more concentrated along and south of I-10 with about a 90
percent chance. Areas to the north have about a 70 to 80 percent
chance during the afternoon hours. With the heavy rain expected,
the WPC has the area highlighted in a Marginal (1 of 4) risk for
excessive rainfall for Sunday.

The trough will begin to slowly lift to the north during the day
on Monday, lowering precip chances during the day. Most of the
precip will be along and south of I-10 to the I-75 corridor and
over the marine zones with PoPs ranging from 50-70 percent. North
of I-10, PoPs will be around 20 to 40 percent.

Because of the showers and thunderstorms, continuous cloud cover
will provide a reprieve from the hot temperatures. Our high
temperatures for Sunday will be in the upper 80s with heat indices
in the upper 90s. Monday will have high temperatures in the low
90s. Overnight lows will be in the low to mid 70s.

&&

.LONG TERM...
(Tuesday through Friday)
Issued at 345 AM EDT Sat Jul 22 2023

The upper level trough will be lifting at the start of the long
term. The ridge building to the west will become more influential
in bringing up our temperatures and capping PoPs around 40 percent
each afternoon in more typical summertime pattern with the sea
breeze initiating most of the convection. Temperatures will be in
the mid- 90s for the afternoon highs and low to mid-70s for the
morning lows. Max heat indices for this term are forecast to be in
the low-100s.

&&

.AVIATION...
(12Z TAFS)
Issued at 645 AM EDT Sat Jul 22 2023

MVFR/VFR conditions this morning should give way to VFR conditions
are low level clouds left with daytime heating. Unlike Friday,
convection will potentially get off to an earlier start which
could bring periods of MVFR/IFR conditions (in thunderstorms) to
area terminals after 18z. Additionally, isolated activity is
possible this morning across our northern terminals at DHN/ABY
which could bring brief periods of MVFR/IFR conditions within any
showers or storms.

&&

.MARINE...
Issued at 345 AM EDT Sat Jul 22 2023

Showers and thunderstorms become more numerous this weekend.
Increase in winds and seas will be possible in and around
thunderstorms, along with frequent lightning, possible small hail,
and waterspouts. Winds will generally be westerly/southwesterly
around 15 knots or less through the period.

&&

.FIRE WEATHER...
Issued at 345 AM EDT Sat Jul 22 2023

Another day of hot temperatures are expected with more widespread
showers/storms developing later this afternoon. The wetter conditions
will keep fire weather concerns low. The only concerns will be
the potential for strong winds in the vicinity of thunderstorms
and high dispersions across the Florida Big Bend.

&&

.HYDROLOGY...
Issued at 345 AM EDT Sat Jul 22 2023

A wet pattern will continue through this weekend. Isolated Flash
flooding will be a concern with the heavier storms and the
possibility of storms training as we are expecting multiple rounds
of storms. We can expect a widespread amount of 1-2 inches of
rainfall, with isolated areas receiving higher amounts by early
midweek. Through the period, we will transition to a more typical
summertime diurnal pattern. Although rivers are in good condition,
there may be some rises depending on location and how much
precipitation we receive.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage by calling the
office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   95  75  87  73 /  80  50  90  40
Panama City   91  76  87  75 /  60  50 100  50
Dothan        91  72  86  71 /  80  70  80  20
Albany        91  72  86  71 /  70  60  70  20
Valdosta      94  74  87  72 /  70  50  90  30
Cross City    95  77  90  76 /  60  40  90  60
Apalachicola  91  78  87  77 /  50  50 100  70

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Heat Advisory until 8 PM EDT /7 PM CDT/ this evening for
     FLZ007>019-026>029-034-108-112-114-115-118-127-128-134.

GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Dobbs
SHORT TERM...Montgomery
LONG TERM....Montgomery
AVIATION...Dobbs
MARINE...Montgomery
FIRE WEATHER...Dobbs
HYDROLOGY...Montgomery

In the hours before

Special weather statement, Jul 22, 9:50 AM CST, 25 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1150 AM EDT Sat Jul 22 2023

ALZ066-067-GAZ121>124-142-221645-
Dale AL-Henry AL-Randolph GA-Terrell GA-Calhoun GA-Clay GA-Early GA-
1150 AM EDT Sat Jul 22 2023

...Strong thunderstorms will impact portions of northern Dale and
Henry Counties in southeastern Alabama, Clay, southern Randolph,
northern Calhoun, northwestern Early and southwestern Terrell
Counties in southwestern Georgia through 1245 PM EDT/1145 AM CDT/...

At 1150 AM EDT/1050 AM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Fort Gaines to near
Ariton. Movement was east at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Abbeville, Fort Gaines, Cuthbert, Ozark, Fort Novosel, Edison,
Shellman, Ariton, Newville, Bellville, Haleburg, Bluffton,
Shorterville, Parksville, Carnegie, Hayes, Watson Crossroads,
Scottsboro Crossroads, Ricks Place and Pecan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3177 8445 3159 8445 3140 8514 3144 8579
      3162 8578 3162 8542 3171 8542 3170 8522
      3174 8520 3177 8516 3177 8512 3178 8514
TIME...MOT...LOC 1550Z 273DEG 27KT 3169 8511 3155 8573

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

11-MM
Special weather statement, Jul 22, 10:01 AM CST, 14 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1201 PM EDT Sat Jul 22 2023

GAZ124-126>128-221700-
Worth GA-Lee GA-Terrell GA-Turner GA-
1201 PM EDT Sat Jul 22 2023

...A strong thunderstorm will impact portions of northwestern Turner,
Lee, southeastern Terrell and northwestern Worth Counties through 100
PM EDT...

At 1201 PM EDT, Doppler radar was tracking a strong thunderstorm near
Leslie, or 11 miles north of Leesburg, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dawson, Leesburg, Ashburn, Albany, Smithville, Worth, Sycamore,
Warwick, Sasser, Bronwood, Chokee, Stocks, Forrester, Palmyra, Dawson
Municipal A/P, Hobby, Turner Co Airport, Olivers Mill, Neyami and
Chickasawhatchee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3191 8392 3190 8393 3184 8394 3184 8386
      3182 8385 3181 8381 3181 8361 3166 8361
      3165 8390 3164 8399 3165 8403 3164 8404
      3162 8428 3162 8445 3179 8445 3188 8435
      3187 8434 3192 8432
TIME...MOT...LOC 1601Z 273DEG 27KT 3191 8415

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

11-MM

The radar

The Ft Rucker radar (KEOX), 16 km away, was scanning. The volume nearest the first event began at 16:17 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dale

When
July 22, 10:15 AM CST
Where
Dale County, 1.5 mi NNE of Dale County Lake
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.500, -85.620

A tree was blown down on AB Stubbs Road.

Thunderstorm Wind, Coffee

When
July 22, 11:20 AM CST
Where
Coffee County, 1.5 mi NNW of Carl Folsom Elba Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.430, -86.100

A tree was blown down on Taylor Mill Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2023Every state in 2023This day in weather historyWarnings in Alabama, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1118628, 1118631.